New York, 2002

Damaging Winds and Lightning Strike in New York, April 28, 2002

April 28, 2002 · NWS BGM · 3 events in 2 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 28, 12:50 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Apr 28, 12:50 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
150 PM EDT SUN APR 28 2002

SHORT TERM...

CLEARING WITHIN WARM SECTOR MUCH FURTHER NORTH THAN ANTICIPATED.
TEMPERATURES CLIMBING CLOSE TO 70 DEGREES OVER WESTERN EDGE OF CWA
WITH DEWPOINTS IN THE MIDDLE AND UPPER 50S STREAMING TOWARD
SUSQUEHANNA REGION. MODIFIED SOUNDINGS PRODUCE CAPES AROUND 1500
J/KG BASED ON SURFACE T/TD OF 67/58. ALREADY VIGOROUS LINE OF
CONVECTION FORMING AHEAD OF COLD FRONT AND ENCROACHING UPON WESTERN
NY. CURRENT FORWARD SPEED BRINGS THE LINE INTO THE CENTRAL SOUTHERN
TIER BETWEEN 5 AND 6 PM. ISOLATED CELLS POPPING AHEAD OF THE LINE IN
A HIGHLY SHEARED ENVIRONMENT. EXPECT ISOLATED ORGANIZED CONVECTION
WITH BOWS FORMING WITHIN LINEAR CONVECTION. POTENTIAL FOR SUPERCELL
FORMATION HIGHEST OVER CENTRAL SOUTHERN TIER SOUTHWARD INTO NE PA
WHERE SHEAR IS STRONGEST NEAR WARM FRONT...AND AFTERNOON HEATING HAS
SIGNIFICANTLY DESTABILIZED ATMOSPHERE.

ENERGY CONTINUES TO DIVE SOUTHEASTWARD THROUGH UL TROF MONDAY WITH
SIGNIFICANT COLD AIR ADVECTION. LOOKS LIKE AN UNSEASONABLY COOL DAY
WITH TEMPERATURES STRUGGLING THROUGH THE MID 40S...AND SCATTERED
RAIN SHOWERS LIKELY ENHANCED DOWNWIND OF THE LAKES.

ETA CONTINUES STREAMING ENERGY OVER FA THROUGH THE DAY TUESDAY,
UNTIL TROF FINALLY LIFTS NORTHEASTWARD.

.BGM...NONE.

PUBLIC...PADAVONA
AVIATION/EXTENDED...MUNDSCHENK

In the hours before

Special weather statement, Apr 28, 12:58 PM EST, 2 hours 19 minutes before
NYZ015-022-023-282300-

SPECIAL WEATHER STATEMENT- TORNADO WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
158 PM EDT SUN APR 28 2002

...THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECTIVE
UNTIL 700 PM EDT SUNDAY EVENING FOR THE FOLLOWING COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...

SCHUYLER...STEUBEN AND YATES.

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES IN AND
CLOSE TO THE WATCH AREA. SEVERE THUNDERSTORMS ARE ALSO POSSIBLE IN
AND CLOSE TO THE WATCH AREA. BE PREPARED TO TAKE QUICK ACTION IF A
WARNING IS ISSUE OR IF YOU SIGHT A TORNADO. A BASEMENT OR INTERIOR
ROOM ON THE LOWEST FLOOR OF A BUILDING IS THE SAFEST PLACE TO BE IF A
TORNADO STRIKES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WWW.NWS.NOAA.GOV/ER/BGM.
Special weather statement, Apr 28, 3:08 PM EST, 9 minutes before
NYZ022-282115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
408 PM EDT SUN APR 28 2002

...A LINE OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL MOVING
INTO THE AREA...

AT 405 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL...ALONG A LINE
EXTENDING FROM HORNELL TO WELLSVILLE.....MOVING EAST AT 45 MPH.

STRONG THUNDERSTORMS WILL BE NEAR...ATLANTA AND WOODHULL AT 430 PM...
URBANA AND SONORA AT 445 PM...

EXPECT HAIL AND FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS
STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

MORFORD

The radar

The Buffalo radar (KBUF), 120 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
April 28, 3:17 PM EST
Where
Steuben County, Canisteo
Measured
60 kt (69 mph)
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
42.267, -77.600

Tree fell on house.

Thunderstorm Wind, Steuben

When
April 28, 3:17 PM EST
Where
Steuben County, Hornell
Measured
60 kt (69 mph)
Reported by
EMERGENCY MANAGER
Coordinates
42.333, -77.650

Tree down.

Lightning, Broome

When
April 28, 5:25 PM EST
Where
Broome County, Glen Aubrey
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

Lightning struck a house causing it to catch on fire.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288548, 5288549, 5288550.